What are Medications Errors?
A medication error is the inappropriate or incorrect administration of a drug that should be preventable through effective system controls. Medication errors result in pain, injury, and death.
Why Medication Errors Occur?
- Use of incorrect abbreviations
- Missing information
- Lack of appropriate labeling
- Environmental factors
- Poor management
Common Medications Errors
Errors in this category are fairly broad, but generally focus on inappropriate drug selection, dose, dosage form, or route of administration.
Overdose of narrow therapeutic agents is really common, specially within special populations like children, elderly and pregnant women. So, caution should be exercised when prescribing, administering and monitoring those medications to them.
Wrong time Error:
In general, this type of error occurs when a dose is not administered in accordance with a predetermined administration interval.
An omission error occurs when a patient does not receive a scheduled dose of medication.
This is considered to be the second most common error in the medication use process, behind wrong time errors.
Improper Dose Error:
This error occurs when the dose administered is different than what was prescribed, assuming that the prescribed dose was appropriate.
Wrong Dosage Form Error:
This error occurs when a patient receives a dosage form different from that prescribed, assuming the appropriate dosage form was originally ordered.
Drug preparation Error:
When medications require some type of preparation, such as reconstitution, this type of error may occur.These kinds of errors may also occur in the compounding of various intravenous admixtures and other products.
Wrong Administration Technique:
These errors occur when a drug is given to a patient inappropriately.
Example: when an agent meant for intramuscular administration is given intravenously.
Deteriorated Drug Error:
This error occurs when drugs are administered have expired or have deteriorated prematurely due to improper storage conditions.
These errors occur when patients are not monitored appropriately either after they have received a drug or before they received a drug.
This type of error occurs when patients use medications inappropriately.Proper patient education and follow-up may play a significant role in minimizing this type of error.
596 total views, 4 views today